Iowa, 2018

Hail in Iowa, August 31, 2018

August 31, 2018 · NWS DMX · 5 events in 4 counties and zones

Synoptically speaking, widespread severe weather potential was not in the cards for the Iowa area with a fairly stationary boundary well to the south and little to speak of with regards to surface features. That said, elevated storms were possible across southern Iowa with low level jet initiated storms each of the very early morning hours of August 31st and then again during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Synoptically speaking, widespread severe weather potential was not in the cards for the Iowa area with a fairly stationary boundary well to the south and little to speak of with regards to surface features. That said, elevated storms were possible across southern Iowa with low level jet initiated storms each of the very early morning hours of August 31st and then again during the evening hours. The initial early morning round propagated slowly northward after growing from storms in northeast Kansas, while the evening round initiated across southwest Iowa.

Environmentally, there was some support for at least brief organization with effective bulk shear in excess of 30 to 40 kts and MUCAPE values in excess of 2000 to 3000 J/kg during both events. When all was said and done, only a small handful of hail reports were received, with the large being 2 inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 30, 10:58 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 30, 10:58 PM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1158 PM CDT Thu Aug 30 2018

...Updated Aviation Discussion...

.SHORT TERM.../Tonight through Friday/
Issued at 329 PM CDT Thu Aug 30 2018

Clouds have spread across most of the area today, helping hold
down temperatures in modest southeasterly surface flow. However,
warm air advection has set in aloft and surface dewpoints have
begun to creep upward, a harbinger of things to come as we enter
what appears to be a May or June-like weather pattern heading into
September.

A modest shortwave impulse is moving eastward across the High
Plains currently within modest zonal flow aloft. The broad forcing
ahead of this impulse will reach our forecast area later tonight,
coincident with the development of a nocturnal low-level jet. This
will be sufficient to generate at least scattered thunderstorms,
however confidence in location and intensity of precipitation is
relatively low. Earlier high-resolution model output last
night/this morning indicated two regions of primary convective
development, one over southern Minnesota and northern Iowa and the
other over southwest Iowa into northern Missouri, however, more
recent solutions have indicated somewhat more widespread
convection across much of our forecast area, including central
Iowa. Instability and shear parameters are supportive of a non-
zero severe weather threat, probably in the form of marginal hail,
which is outlined well by SPC products. Locally heavy rain may
also be possible, but, unlike subsequent nights, the storms should
be scattered and progressive enough to mitigate this threat for
the most part.

It is expected that any lingering overnight storms will clear the
area and/or dissipate quickly after sunrise Friday morning.
Southerly flow will increase by late morning and through the rest
of the day, aiding more robust warm air and especially moisture
advection up across Iowa. A synoptic frontal boundary will remain
nearly stationary from around central Nebraska up to western
Minnesota during the day, well northwest of our area. Some
guidance suggests isolated/scattered thunderstorm development on
Friday afternoon, especially the NAM which is uniquely aggressive
in this regard, but forecast soundings indicate a fairly stout cap
for much of the day, which will be dependent on the extent of
morning convection. For now have deferred to the broader consensus
and opted to maintain 20-40 POPs during the afternoon, reserving
higher chances for Friday night and onward. It should be noted
that if strong updrafts can develop on Friday afternoon, the
environment would certainly be supportive of a severe weather
threat.

.LONG TERM.../Friday night through Thursday/
Issued at 329 PM CDT Thu Aug 30 2018

The long term forecast is very wet, with a prolonged period of
unseasonably high dewpoints and instability and multiple rounds of
thunderstorms, several with the potential for heavy rainfall. This
is primarily the result of a 500 mb blocking pattern with a ridge
entrenched over the eastern seaboard and a broad trough stuck over
the Rockies. This will produce persistent west southwesterly flow
over Iowa. With a synoptic boundary waffling around near/northwest
of our forecast area and no change in airmass, it will be a wet,
muggy week for most of Iowa. Thunderstorms will be generated
periodically by multiple mechanisms including shortwave impulses
aloft, diurnal heating, and repeated development of the nocturnal
low-level jet. Confidence in details of timing/location/magnitude
decreases with each successive round of convection, as each round
will be altered by the one before it.

On Friday evening thunderstorms are likely to develop near the
synoptic boundary, probably northwest of our area up toward
Siouxland. Brisk mid-level flow will then steer these storms
eastward toward northern and central Iowa. Given the expected
strong instability and developing LLJ, upscale growth into a more
linear system with an attendant strong wind threat is very
possible. While much of the prognostic guidance indicates such a
convective complex would move east or even east northeast, given
the orientation of the moisture/instability pool it appears more
likely that the storms would propagate/develop more southeastward
toward central and eastern Iowa. This has resulted in a large
slight risk area outlined by SPC. However, there is uncertainty
regarding the location of various boundaries due to Friday morning
convection, and the degree of instability in the evening depending
on if the NAM is correct in its depiction of earlier afternoon
convection as discussed in the short term discussion above. In any
event, as the LLJ becomes active after dark Friday night, any
ongoing storms should be fairly persistent and this will lead to a
risk of locally heavy rainfall, especially given the unseasonably
high precipitable water values in place. By tomorrow, when we
should have a better handle on Friday night convective details due
to the Friday morning convection having already occurred, we may
need to ramp up wording of flash flood potential for Friday night
and/or Saturday night. However, the threat is too conditional to
do so at this time.

Each of the days from Saturday through at least Monday, and likely
well beyond, will see repeated chances for thunderstorms as there
is very little change in the weather pattern. The 500 mb steering
flow will remain essentially unchanged, surface dewpoints will
remain in the lower 70s, the synoptic boundary will remain nearby,
and the nocturnal LLJ will continue to be active. Storms will be
most likely around the evening and again overnight each day. While
the severe weather threat should generally decrease with time, due
to repeated convective overturning and resulting effects on
instability, the threat of flooding/flash flooding should
gradually ramp up with each round of storms. This will lead to a
very active holiday weekend and beyond, and we will likely be
using increased messaging to highlight these threats for many
days, well into next week. No significant change in the weather
pattern is foreseen through at least the next seven days.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1159 PM CDT Thu Aug 30 2018

Latest hires models have pulled back the timing of convection
until past 10z Friday. Looks to be mainly along I-35 and then push
east, so diminished the amount of time for thunder mentioned at
FOD. Higher confidence storms will impact DSM, MCW, and ALO during
the morning hours. A break is likely late in the morning Friday
before redevelopment seems reasonable during peak heating over the
south. After 18z Friday, low confidence with timing and duration
of convection in the afternoon and slightly higher confidence
with storms developing with the LLJ during the evening hours
Friday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Podrazik
Hazardous weather outlook, Aug 31, 2:16 AM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
316 AM CDT Fri Aug 31 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
316 AM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to possibly severe storms will be possible at times through
the day, with chances increasing this evening into the late night
hours. Large hail and damaging wind are the main threats along
with locally heavy rainfall. A tornado chance cannot be ruled out
later today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic storm chances continue Saturday through Thursday. There
is a chance for strong to possibly severe storms Friday through
Sunday night. Large hail and damaging winds will be the main
threats. Localized heavy rainfall will be possible with all of the
storm chances. River flooding and flash flood threats could
increase into next week with several rounds of possibly heavy
rainfall expected through the weekend into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight, and possibly
into the weekend at times.

MJB

The radar

The Des Moines radar (KDMX), 145 km away, was scanning. The volume nearest the first event began at 09:17 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Taylor

When
August 31, 3:15 AM CST
Where
Taylor County, Bedford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.670, -94.720

Trained spotter reported quarter sized hail along with periods of heavy rainfall including 1.2 inches of rain in about 30 minutes.

Hail, Polk

When
August 31, 7:17 AM CST
Where
Polk County, 2.11 mi W of Elkhart
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.786, -93.570

Hail, Cass

When
August 31, 9:21 PM CST
Where
Cass County, 0.86 mi SE of Marne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.440, -95.110

Trained spotter reported a few hail stones quarter in size, along with a lot of pea sized hail.

Hail, Cass

When
August 31, 9:27 PM CST
Where
Cass County, 0.86 mi SE of Marne
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.440, -95.110

Trained spotter reported ping pong ball sized hail.

Hail, Jasper

When
August 31, 10:34 PM CST
Where
Jasper County, 4.18 mi S of Lynnville
Measured
1 in hail
Reported by
Public
Coordinates
41.520, -92.770

Public reported quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777807, 779236, 777808, 777809, 777810.